Alert archive / Indiana / Tornado Warnings in 2021

Tornado Warning 8, NWS Indianapolis, IN

July 29, 2021Decatur County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this tornado warning at Jul 29, 2021, 8:14 PM EDT for Decatur County, Rush County, Shelby County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 8:14 PM EDT (00:14 UTC)
Expired
Jul 29, 2021, 8:45 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Decatur County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:14 PM EDTTORNADO2 S Waldron, INNWS STORM SURVEY CONFIRMED AN EF1 TORNADO WITH MAX WIND SPEED OF 90 MPH AND A PATH LENGTH OF 0.71 MILES. THE MAX WIDTH WAS 50 YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2113 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

684 
WFUS53 KIND 300014
TORIND
INC031-139-145-300045-
/O.NEW.KIND.TO.W.0008.210730T0014Z-210730T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
814 PM EDT Thu Jul 29 2021

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Southeastern Shelby County in central Indiana...
  Southwestern Rush County in central Indiana...
  Central Decatur County in central Indiana...

* Until 845 PM EDT.

* At 814 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southeast of Shelbyville, moving southeast at
  20 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Milford around 830 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Adams, Burney, Sandusky, Greensburg and Letts.

This includes Interstate 74 between mile markers 119 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3918 8557 3929 8569 3935 8568 3935 8576
      3940 8581 3954 8566 3939 8534
TIME...MOT...LOC 0014Z 317DEG 16KT 3942 8566 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
CP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 29, 7:08 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 7:08 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
708 PM EDT Thu Jul 29 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Friday night)
Issued at 300 PM EDT Thu Jul 29 2021

Residual cloud debris from convective activity over Illinois has
been infiltrating central Indiana for most of the day, inhibiting
the severe threat.  Nonetheless, a few showers and thunderstorms
have managed to break through over the northwest counties with the
cold front right on the edge of the forecast warning area.  They are
struggling to maintain any intensity though as they drift southward
with MLCAPE values only around 1000 J/kg.  There is plenty of SBCAPE
though near 4000 J/kg with temperatures in the mid to upper 80s and
dew points in the mid to upper 70s.  Meanwhile, effective bulk shear
is around 30 kts with that cold front quickly approaching the area.
So, any breaks in the cloud cover, and convective development will
be fast.  At this point though, confidence is low and the best
chances will likely be over the southern counties this evening with
any last minute clearing and frontal passage.  And, CAMs seem to
support this trend with a quick downward trend from north to south
during the Fri 00-03Z time and all of the forecast area dry by
Friday morning.

After the frontal passage tonight, the hot, humid airmass will
finally break, and it will feel much different tomorrow.  Daytime
highs are projected to only top off in the upper 70s to mid 80s with
comfortable dew points in the upper 50s/low 60s as high pressure
strengthens over the area.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 29 2021

On Saturday, an impulse in the northwest flow aloft will move into
southern Illinois. This will bring some forcing, mainly to the
southwest forecast area. Moisture will not be that impressive with
deeper moisture to the south of the area. Will have some chance PoPs
mainly southwest.

On Sunday, a cold front will move through the area, bringing in
another shot of cooler air. Another upper wave will accompany the
front, but the best forcing will be northeast of central Indiana.
However, the issue will once again be available moisture, with winds
mainly having a west or north component to them. Will only go with
some slight chance PoPs.

The remainder of the long term will see central Indiana underneath
an upper trough. However, at the surface, high pressure will be in
control.  At the moment, with the surface high and plenty of dry air
in the lower levels, will just go dry through the remainder of the
long term period.

Thanks to the upper trough and a flow of cooler air, temperatures
will be cooler than normal through the period.

&&

.Aviation...(00Z TAF Issuance)
Issued at 708 PM EDT Thu Jul 29 2021

IMPACTS:
- Convection still possible at KIND through around 1-2z, possible at
KBMG through around 2-3z. KLAF/KHUF should be about finished with
lightning potential.
- Quick visibility deterioration to MVFR in any heavy showers/storms
that do form.
- Winds from northwest this evening, possibly becoming more
northerly overnight.

DISCUSSION: Scattered storms moving southeast through central
Indiana are mainly along/south of I-70 at this point. There are
still a few showers north of that line, but not seeing lightning in
those. Could still see impacts at KIND/KBMG, but may just be in the
vicinity and not directly overhead. Overnight drier air will move in
from the north and this should prevent fog formation.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ051>053-060>063-
067>071.

&&

Short Term...TDUD
Long Term...50
Aviation...CP
Hazardous weather outlook, Jul 29, 3:36 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 PM EDT Thu Jul 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Strong and severe thunderstorms are possible through this evening.
Damaging winds will be the main severe concern, but large hail is
possible and an isolated tornado can not be ruled out. Cloud to
ground lightning, brief heavy rain and localized flooding are also
possible.

The combination of temperatures in the lower and middle 90s and dew
points in the middle and upper 70s will result in the heat index
reaching 100 to 105 degrees at times over the Wabash Valley through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 4:19 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 PM EDT Thu Jul 29 2021

INZ030-038-292045-
Clinton-Tipton-
419 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND WESTERN TIPTON
COUNTIES...

At 415 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frankfort, Kirklin, Michigantown and Kempton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4040 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4038 8611 4022 8616
      4022 8624 4018 8624 4018 8632 4029 8662
      4042 8653
TIME...MOT...LOC 2015Z 289DEG 28KT 4032 8649

TDUD
Special weather statement, Jul 29, 5:01 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Thu Jul 29 2021

INZ040-048-049-292145-
Henry-Madison-Hancock-
501 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES...

At 500 PM EDT, a strong thunderstorm was located 8 miles southwest of
Anderson, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Anderson, New Castle, Pendleton, Fortville, Ingalls, Spiceland,
Shirley, Markleville, Kennard, Wilkinson, Sulphur Springs, Mount
Summit, Cadiz, Springport and Greensboro.

This includes the following highways...
 Interstate 69 between mile markers 215 and 229.
 Interstate 70 between mile markers 116 and 124.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3980 8541 3992 8588 3993 8588 3993 8586
      3995 8586 4006 8581 4007 8529
TIME...MOT...LOC 2100Z 282DEG 29KT 3999 8576

TDUD
Special weather statement, Jul 29, 6:01 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
601 PM EDT Thu Jul 29 2021

INZ057-292230-
Rush-
601 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSH COUNTY...

At 600 PM EDT, a strong thunderstorm was located near Rushville, or
12 miles west of Connersville, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rushville, Glenwood and Mays.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3970 8556 3978 8544 3978 8530 3950 8530
TIME...MOT...LOC 2200Z 316DEG 27KT 3965 8538

TDUD
Local storm report, Jul 29, 7:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       1 NE RUSHVILLE          39.62N 85.44W
07/29/2021  M1.14 INCH       RUSH               IN   COCORAHS

            RAIN AMOUNT IN ABOUT 1 HOUR TIME.
            APPROXIMATE LOCATION.

&&

BH
Special weather statement, Jul 29, 7:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Thu Jul 29 2021

INZ056-057-065-300015-
Rush-Decatur-Shelby-
743 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHWESTERN RUSH AND NORTHWESTERN DECATUR COUNTIES...

At 743 PM EDT, a strong thunderstorm was located near Shelbyville,
moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Shelbyville, Greensburg, Adams, Milford, Geneva, Morristown, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, Manilla and
Sandusky.

This includes Interstate 74 between mile markers 109 and 133.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3927 8562 3934 8569 3935 8568 3935 8569
      3956 8589 3968 8572 3946 8536
TIME...MOT...LOC 2343Z 316DEG 22KT 3956 8574

CP
Special weather statement, Jul 29, 7:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021

INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...

At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.

Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.

This includes Interstate 74 between mile markers 135 and 144.

LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
      3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:11 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby34 min
Jul 29, 8:45 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby45 min
Jul 29, 9:06 PM EDTSpecial Weather StatementINDKnox39 min
Jul 29, 9:30 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby45 min
Jul 29, 9:37 PM EDTAreal Flood AdvisoryINDBartholomew, Decatur, Shelby5 hr
Jul 29, 10:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby21 min
Jul 29, 10:24 PM EDTFlash Flood WarningINDBartholomew, Decatur, Shelby3 hr
Jul 30, 1:13 AM EDTAreal Flood WarningINDBartholomew, Decatur, Shelby6 hr
Jul 30, 3:42 AM EDTRiver Flood WarningINDBartholomew8 hr

Nearby

Tornado Warnings in Indiana, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.